Polyethylene glycol (PEG) allergy has been recently observed after COVID-19 mRNA vaccination. We present a case of a patient with a history of two hospitalisations for unexplained recurrence of immediate-type hypersensitivity reactions and anaphylaxis who was diagnosed with PEG allergy in early childhood. Subsequently, he was instructed to avoid using PEG-containing daily necessities and drugs. However, in middle childhood, he presented with immediate-type hypersensitivity reactions after taking PEG-free antibiotics. The prick test was positive for the whole drug but negative for its active ingredient. PEG can cross-react with compounds with a C–C–O skeleton as analogue substances; accordingly, the presence of a substance with a similar skeleton in the additive may have been the causative factor. Our findings indicate that patients with PEG allergy may experience immediate-type hypersensitivity reactions to analogue substances.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors YY and JT were responsible for drafting of the text, sourcing and editing of clinical images, investigation results, drawing original diagrams and algorithms, and critical revision for important intellectual content. YY and JT gave final approval of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.